Modeling with Math Trails

Bridget Druken, Sarah Frazin

Abstract


The authors describe the application of a math trail activity used in a college classroom of future mathematics teachers to model with mathematics. In this activity, pre-service teachers select a location in their community, discover and design five trail heads, model situations using mathematical strategies learned in class, and share in a write-up or presentation. Insights about facilitating a math trail for mathematical modeling are provided, along with suggestions for teachers interested in using math trails in other contexts.


Full Text:

PDF

References


Amiya, T. & Kinch, D. (2014). Skirball Cultural Center Math Trails Guidebook [PDF file via personal correspondence].

Boaler, J., Humphreys, C., & Ball, D. L. (2005). Connecting Mathematical Ideas: Middle School Video Cases to Support Teaching and Learning. Portsmouth, NH: Heinemann.

California Mathematics Network Region XI Los Angeles County (2016). Watts Tower Math Trail [PDF file via personal correspondence].

English, L. D., Humble, S., & Barnes, V. E. (2010). Trailblazers. Teaching Children Mathematics, 16(7), 402–409.

Garfunkel, S. and Montgomery, M. (2016). Guidelines for Assessment & Instruction in Mathematical Modeling Education (GAIMME). Bedford, MA: COMAP.

Felton-Koestler, M. (2016). Common Core confusion about modeling. Teaching Children Mathematics, 23(5), 269–272.

National Governors Association Center for Best Practices & Council of Chief State School Officers (NGA Center & CCSSO) (2010). Common core state standards for mathematics. Washington, DC: Author. Retrieved from http://corestandards.org/assets/CCSSI Math%20Standards.pdf.

Richardson, K. M. (2004). Designing math trails for the elementary school. Teaching Children Mathe- matics, 11(1), 8.

Shoaf, M., Pollak, H., & Schneider, J. (2004). Math Trails. Bedford, MA: COMAP. Retreived from http://www.comap.com/highschool/projects/mathtrails/MathTrails.pdf


Refbacks

  • There are currently no refbacks.


Copyright (c) 2018 Bridget Druken, Sarah Frazin

The Ohio Journal of School Mathematics is published by the Ohio Council of Teachers of Mathematics and hosted by The Ohio State University Libraries.

If you encounter problems with the site or have comments to offer, including any access difficulty due to incompatibility with adaptive technology, please contact libkbhelp@lists.osu.edu.

ISSN 2472-5986 (print)
ISSN 2472-601X (online)